NSAIDs: What nurses need to know about co-medications




(Editor’s note: Content sponsored by Johnson & Johnson Consumer Inc.)

As nurses, we know the possible perils involved with patients’ use of concomitant medications. Many of us frequently see patients with comorbid conditions whose daily medication regimens include several prescription drugs. We stay alert to potential drug-drug interactions and adverse events in these and other patients who take more than one medication at a time.

We’re also aware that many patients with comorbid conditions who take concomitant medications consume nonprescription drugs, as well. We realize it’s common, for example, for a patient being treated with prescription medications for, say, CVD and arthritis to turn to an OTC analgesic for minor muscle pain or headache relief. Unfortunately, however, when considering the effects of co-medications, we don’t always take OTC drugs into account. We may not recognize, then, that a patient’s use of certain OTC drugs concomitantly with prescription medications might exacerbate their health risks.

Know the risks of NSAIDs

Non-aspirin OTC nonsteroidal anti-inflammatory drugs, including ibuprofen and naproxen sodium, represent a group of OTC medications of which nurses should be particularly aware when they’re used concomitantly with other drugs.

One of the most common classifications of drugs used in the world, NSAIDs account for 60% of the OTC analgesics sold in the U.S. When used as directed, prescription and nonprescription NSAIDs are safe and effective for the treatment of pain and fever. NSAIDs in prescription doses are effective for the treatment of inflammation. While the gastrointestinal and renal risks posed by NSAIDs are well known, particularly in patients who are predisposed to these risks, many nurses are not as familiar with the CV risks associated with NSAID use.

In 2005 the U.S. Food and Drug Administration issued a requirement that manufacturers of NSAID products add specific information concerning the potential GI and CV risks associated with non-aspirin NSAIDs on the products’ Drug Fact labels. Ten years later, in response to mounting evidence of CV risks connected to NSAIDs, the agency announced updates to the Drug Fact labels of non-aspirin prescription NSAIDs. The labels warn the medication could increase the risk of heart attack, stroke, and heart failure, even in individuals without histories of cardiac problems.

The risk of heart attack or stroke in patients who use prescription non-aspirin NSAIDs can occur as early as the first weeks of using the medication, the FDA says. The risk may also increase with longer use and higher-than-recommended doses, according to the agency. Although aspirin is an NSAID, research continues to demonstrate its value in reducing the risk of heart attack and stroke. (Read more details on the FDA warnings.)

The FDA has also requested updates to OTC non-aspirin NSAID Drug Facts labels to strengthen the cardiovascular risk warning.

A case in point

Heart disease is prevalent in the U.S. According to the CDC, one in four Americans die each year from heart disease, making it the leading cause of death for both men and women. Almost half of American adults have at least one of three key risk factors for CV disease: high blood pressure, elevated LDL cholesterol, or smoking.

Compounding these risks, many patients, particularly older individuals, have one or more chronic diseases treated by multiple medications. Nurses must be aware that patients with comorbid conditions who consume NSAIDS, including OTC NSAIDs, concomitantly with other medications may raise their risk for adverse CV events.

Some nurses, however, may not realize these risks. Take my friend Renee, for example.

Renee is a home health RN. Recently, as she prepared to visit Mrs. B, a 78-year-old woman who was discharged from the hospital post admission for congestive heart failure, Renee discussed the case with her supervisor, Danielle. Renee reported that Mrs. B also had a history of atrial fibrillation, hypertension and arthritis. Her medication list included losartan, Coumadin, a low-dose aspirin, Lasix, potassium and acetaminophen PRN for pain.

During the discussion, Renee mentions to Danielle that NSAIDs are usually recommended for arthritis pain. She asks Danielle if she should suggest an OTC NSAID to her patient. Recognizing that Mrs. B has a number of coexisting medical conditions to consider before recommending an NSAID, Danielle uses the opportunity to review the ways in which NSAIDs work to help Renee understand the potential adverse effects of the drugs.

Most common NSAIDs block two cyclooxygenases (COX) enzymes known as COX-1 and COX-2, which are involved in the production of prostaglandins. Prostaglandins stimulate activation of inflammatory responses through the immune system, which can result in pain and fever. Reducing prostaglandin production can therefore reduce inflammation, pain, and fever. Prostaglandins also act to protect the stomach lining and are involved in the clotting of platelets in the blood, so blocking prostaglandin production can contribute to stomach ulcers or bleeding. In addition, prostaglandins have effects on the dilation and constriction of blood vessels, which may affect blood pressure and CV risk.

Mrs. B takes aspirin, which is also an NSAID.  However, clinical studies have demonstrated that aspirin use can reduce CV risk.  It’s important to know that ibuprofen, a non-aspirin NSAID, may interfere with the heart protective benefit of aspirin.

Mrs. B also takes an anti-hypertensive medication. NSAIDs may increase blood pressure or interfere with the effect of certain blood pressure medicines, so clinical judgment is needed when considering NSAID use in patients with high blood pressure. NSAIDs decrease elimination of lithium and methotrexate, potentiating their toxicity, and reduce the actions of diuretics due to decreased blood flow to the kidneys. Since NSAIDs also increase bleeding risk, medications that inhibit blood clotting, such as warfarin, could increase the risk of severe bleeding when used together. Excessive alcohol use can be associated with GI bleeding; therefore individuals who consume three or more alcoholic drinks a day can be at greater risk for GI bleeding when taking an NSAID.

“NSAIDs decrease elimination of lithium and methotrexate, potentiating their toxicity, and reduce the actions of diuretics due to decreased blood flow to the kidneys.”

Teach your patients

Under Danielle’s guidance, Renee clearly saw that Mrs. B was not a candidate for use of an OTC NSAID, as she had proposed. Mrs. B had heart disease; she was taking both blood pressure and blood thinning medications. What’s more, if Mrs. B had taken the non-aspirin NSAID ibuprofen, the cardioprotective effects of her low-dose aspirin regimen may have been diminished. Renee concluded that acetaminophen, as recommended by Mrs. B’s doctor, remained as an appropriate analgesic for her patient’s arthritis pain. She also resolved to educate Mrs. B about the CV risks associated with NSAID use during their upcoming visit.

Renee’s story illustrates important factors that need to be considered when using an OTC NSAID in patients who have coexisting medical conditions and concomitant medications that appear on Drug Facts Labels. It also serves as a reminder to nurses to be alert to their patients’ use of OTC NSAIDs and to offer their patients education about the risk of heart attack, stroke, and possible death when these drugs are not used as directed.

Learn more about the CV risks of non-aspirin NSAIDs in this short video, and visit GetReliefResponsiblyProfessional.com for additional resources.

Editor’s note: OnCourse Learning does not endorse any views expressed or products or services recommended or offered in the content of this blog. OnCourse Learning assumes no responsibility or liability for any consequence resulting, directly or indirectly, from any action or inaction taken based on or made in reliance on the information within this article. At request of the sponsor, Johnson & Johnson Consumer Inc., comments relating to this post will not appear. Any adverse events or product quality complaints should be directly reported to the product manufacturer by calling the number that appears on the respective product label.

 


About the author

Nicolette Estrada, PhD, RN, FNP 

Nicolette Estrada, PhD, RN, FNP, has worked in a number of roles as an RN, including as a med-surg and ICU staff nurse; home health nurse; wellness coordinator; clinical instructor; family nurse practitioner; research administrator; and researcher. She currently serves as online faculty for university graduate-level nursing courses. For the past 25 years, Estrada has worked extensively in teaching and collaborating with nurses in delivering patient care based on best evidence.

Leave a Reply

Your email address will not be published. Required fields are marked *